Author(s): Marsee DK, Williams JM, Velazquez EF
Abstract Share this page
Abstract We report the case of a young woman who developed a subcutaneous granulomatous response after administration of the quadrivalent human papillomavirus vaccine. The inciting agent was most likely an aluminum adjuvant, which previously has been reported to be associated with a granulomatous response after administration of other vaccines. Histologically, the lesion consisted of a necrotic/necrobiotic center surrounded by palisading epithelioid histiocytes closely resembling deep granuloma annulare or rheumatoid nodule. The histiocytes contained abundant intracytoplasmic violaceous/gray granular material. An ammonium aurintricarboxylate (Aluminon) stain demonstrated the presence of aluminum in the granular material. Aluminum granulomas should be included in the differential diagnosis of deep granulomatous reaction in young women, due to the high frequency of vaccination in this population.
This article was published in Am J Dermatopathol
and referenced in Clinical Depression